Alert archive / Ohio / River Flood Warnings in 2025

River Flood Warning 19, NWS Cleveland, OH

April 26, 2025Cuyahoga County, Ohio

NWS Cleveland, OH issued this river flood warning at Apr 26, 2025, 3:51 AM EDT for Cuyahoga County, Ohio. It took effect at Apr 26, 2025, 8:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2025, 3:51 AM EDT (07:51 UTC)
In effect from
Apr 26, 2025, 8:00 AM EDT
Expired
Apr 26, 2025, 4:49 PM EDT
In force
9 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cuyahoga River at Independence (INDO1).

Action stage
14 ft
Minor stage
17 ft
Moderate stage
18.5 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04208000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Apr 25, 6:46 PM EDT, 9 hours 5 minutes earlier.

Area forecast discussion, Apr 25, 6:46 PM EDT, 9 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
646 PM EDT Fri Apr 25 2025

.SYNOPSIS...
A cold front sweeps east across the area tonight as low pressure
over the central Great Lakes exits east. Strong high pressure
will build south out of Canada from Saturday night through
Sunday night. A warm front will lift north across the area late
Monday, followed by a cold front late Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
6:30 PM Update...

Convection has reached peak intensity and organization and will
gradually subside with sunset as the atmosphere becomes
increasingly worked over from widespread precip. Expanded
categorical PoPs eastward faster this evening based on radar
trends. The biggest impact over the next 2 hours or so will be
locally torrential rainfall rates since these are relatively low
topped cells with low LCL heights, PWATS over 1.2 inches, deep
warm cloud layers for April, and some repeated
development/training. Will continue to monitor for localized
flooding. A small area of enhanced shear in NE Ohio
characterized by effective bulk shear values of 30-35 knots and
0-1 Km SRH of up to 150 J/Kg has led to a couple of rotating
cells, but luckily the relatively higher LCL heights in that
area has kept that under control. This will also be monitored,
but again, expect convection to begin to diminish with sunset.

Original Discussion...

Active weather late this afternoon and this evening. Showers and
storms are pushing in from the west/southwest and also
developing and increasing in coverage across the local area
ahead of an approaching shortwave and cold front. Activity will
be peaking in coverage and intensity through 8 or 9 PM. There is
just enough instability and shear that we've noted a few weakly
rotating updrafts on radar...still not expecting a notable
severe weather threat this evening, though given the weak
rotation noted to this point, will need to make sure a cell or
two doesn't rotate/intensify a bit more than we've observed so
far. Gusty winds and small hail would be the main threat, with
any tornado threat pretty unlikely and of the brief/weak variety
if something were to happen. The fairly widespread coverage of
storms should cause instability to start waining by 6 or 7 PM,
so any very marginal severe threat should begin decreasing at
that time. Storms are slow-moving, with some back-building
noted across Northwest OH. The environment supports efficient
rain rates, with radar estimating up to 2.50" of rain thus far
in parts of Seneca/Wyandot Counties. While we aren't expecting
widespread flooding, will need to continue to monitor for
training/back-building convection, which could cause localized
2-3" totals in a short time and pose an isolated flash flood
risk if it occurs over an urban or otherwise prone area.

The cold front sweeps through late this evening from west to
east, with a secondary trough pushing southeast overnight
tonight. The bulk of the convection this afternoon/evening is
pre-frontal, with a secondary line of showers possibly
accompanying the front. There will likely be some drizzle or
showers with the secondary trough, especially downwind of Lake
Erie, with this activity lingering into Saturday morning in
Northeast OH and Northwest PA. Otherwise, we'll all be cloudy or
mostly cloudy to start Saturday, with gradual clearing from the
west Saturday afternoon into Saturday night. It will likely
take until some point Saturday night for clouds southeast of
Lake Erie to clear out.

Lows tonight will dip into the mid 40s to lower 50s. Not much
temperature rise on Saturday, with highs ranging from the upper
40s/lower 50s in Northeast OH and Northwest PA to near 60 along
the I-75 corridor. Lows Saturday night will mainly dip into the
30s (with a few 40s along the Lake Erie shoreline)...conditions
are somewhat favorable for radiational cooling Saturday night
with clearing skies and high pressure building in. However,
winds may take most of the night to decouple. There will likely
be some frost in low-lying areas away from Lake Erie,
particularly in parts of North Central and Northeast OH, though
a combination of the lingering wind and some question of how
quickly clouds downwind of the lake clear does lead to some
question of where/how widespread any frost is at this point.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
This short term period will favor quiet weather with high pressure
in control. A Canadian high pressure system will track across the
eastern Great Lakes region Sunday and continue onward towards the
Mid-Atlantic Region on Monday. High temperatures on Sunday will
range from the upper 50s to middle 60s with mostly sunny skies.
Temperatures will again be fairly cool Sunday night with overnight
lows in the upper 30s over far NEOH and NWPA to the mid 40s over
NWOH. There could be some patchy frost in the colder spots of NEOH
and NWPA Sunday night. A light southerly flow on the backside of the
high pressure will return on Monday. High temperatures Monday will
be warmer in the lower to middle 70s. There may be a lake breeze
Monday that tries to move off the lakeshore during the
afternoon.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The main concern for next week will the severe weather potential on
Tuesday. A rather strong shortwave trough will track across the
Great Lakes region Tuesday. At the surface, a cold front will slide
southeastward into the lower Great Lakes and Upper Ohio Valley
Tuesday afternoon and evening. High temperatures will be in the
upper 70s and lower 80s due to strong warm, moist air advection.
Thermodynamics will favor for the development of strong to severe
thunderstorms. Moderate to strong instablilty will develop with
MLCAPE values 1500 to 2000 J/kg. Lapse rates will exceed 7 C/km over
the region. Surface dewpoints will climb into the mid 60s.
Sufficient shear will support multiple storm clusters and perhaps a
couple supercells.

The front will move through the region Tuesday night and high
pressure will build over the Great Lakes region on Wednesday.
Temperatures will be cooler Wednesday with highs in the upper 50s to
middle 60s. Another shortwave trough will track across the Midwest
into the Ohio Valley Thursday. A warm front will lift back northward
across the region late Thursday with showers and storms.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Scattered showers and storms have developed across Northwest OH
behind a departing batch of showers over extreme Northeast OH
and Northwest PA. Shower/storm coverage will increase from
west-southwest to east-northeast, peaking after 20z across the
area with storms exiting east by 2-3z. Storms should be non-
severe, though most sites will likely see storms overhead and/or
in their vicinity for a few hours late this afternoon or early
evening, with lowest confidence at ERI. A cold front will sweep
east across the area through late this evening, shifting winds
more westerly, with a secondary trough pushing southeast late
tonight/very early Saturday. Ceilings will fall to MVFR and IFR
behind the front and trough, particularly from CLE and MFD
points east. Improvement on Saturday will be gradual from west
to east. A few showers may accompany the cold front itself late
this evening, with some showers likely coming southeast off the
lake behind the secondary trough late tonight into Saturday
morning before tapering from west to east.

Winds are generally southerly at 6-12kt this afternoon outside
of ERI. Winds will be more variable in and near thunderstorms,
with a brief/localized gust over 30kt possible with a stronger
storm or two (confidence too low to currently include). Winds
shift west late this evening, then north-northwest at 10-15kt
late tonight into Saturday.

Outlook...Non-VFR clouds will gradually improve by Saturday
night. Non-VFR possible in showers and thunderstorms Tuesday.

&&

.MARINE...
A weak area of low pressure will track across Lake Erie this evening
followed by a cold frontal passage tonight. Northwest flow will
increase 15 to 20 knots behind the cold front late tonight into
Saturday. A Small Craft headlines will likely be needed for much of
the central and eastern basins of the lake Saturday into the
evening. High pressure will build over Lake Erie on Sunday with
lighter winds. A light southerly flow will return over the lake by
Monday. The next opportunity for potential Small Craft conditions
might be on Tuesday ahead of a cold front, with offshore southwest
flow of 15 to 25 knots expected to develop. Will also need to
monitor the potential for a few strong to severe storms to impact
the lake Tuesday afternoon and evening. High pressure builds back
over the lake on Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sullivan
NEAR TERM...Garuckas/Sullivan
SHORT TERM...77
LONG TERM...77
AVIATION...Sullivan
MARINE...77
Hazardous weather outlook, Apr 25, 5:10 AM EDT, 22 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
510 AM EDT Fri Apr 25 2025

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-260915-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
510 AM EDT Fri Apr 25 2025

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage late this
afternoon through this evening. Some thunderstorms may produce
locally heavy rain and could lead to flooding of urban or poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely Tuesday afternoon and evening. Some
thunderstorms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-260915-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
510 AM EDT Fri Apr 25 2025

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely Tuesday afternoon and evening. Some
thunderstorms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:26 PM EDTAreal Flood WarningCLECuyahoga5 hr
Apr 25, 10:03 PM EDTSmall Craft AdvisoryCLE30 hr
Apr 26, 3:47 AM EDTRiver Flood WarningCLETrumbull34 hr

Nearby

River Flood Warnings in Ohio, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.